By Brad Koffel
It's legal. It causes hallucinations and increased heart rate. A year ago hospitals had never treated or heard of it. In the past 6 months, ER visits have tripled. It's dangerous. It doesn't show up on drug testing equipment. Teens in Columbus are just now hearing about it. It is sprayed with unknown chemicals. It is sold in gas stations, head shops, and online. It is illegal in most of Europe. But, it is currently legal in Ohio and most states. Police, judges, prosecutors, and legislators are just now hearing about. The FDA calls it a "drug of concern".
So, what is it? It is a synthetic drug marketed and sold as incense or aromatherapy in packaging that says, "Not Intended for Human Consumption" but it is clearly being used just for that purpose. The common brand names are "K2" or "Spice".
K2 is a natural herbal incense composed of various herbs and the synthetic cannabanoid JWH-018 which produces intoxicative effects similar to marijuana. It does not show up on drug screens or drug detection tests. But, poison control centers and emergency rooms across America are seeing a spike in calls and admissions just this year as a result of teens and young adults using this as a drug. In the last 90 days, ER visits based on this drug have tripled. Symptoms of use range from hallucinations and severe agitation to elevated heart rate and seizures.
It is rumored that many of the herbs are sprayed in hotel bathrooms with unknown chemicals by "cooks". It is suspected that acetone (a paint thinner) is a common toxic chemical sprayed on the herbs.
Parents should look for the packaging of "Spice" or "K2" as well as dried herb residues lying around a kids' room. If kids claim it is just potpourri or oregano, toss it out and go buy legitimate potpourri for them.
I have seen video and heard police audio tapes of young people high on K2, Spice, and/or synthetic marijuana and it clearly is not anything close to marijuana. The hallucinogenic properties in this stuff is downright bizarre and scary - similar to what I used to hear about PCP.